Does finasteride cause hair shedding?
Yes, finasteride can cause hair shedding in the first few months of treatment. This is completely normal and part of the hair growth cycle. It is also a sign that finasteride is working properly.
How does finasteride cause hair shedding?
To understand why hair shedding happens, it is important to know how finasteride works. Finasteride prevents an enzyme called 5-alpha-reductase from converting testosterone into DHT.
When too much DHT is produced, it binds to receptors in your scalp and damages the hair follicles. This causes your hair growth cycle to be shorter, especially the growth phase (anagen phase).
Eventually, new hairs will stop growing from these hair follicles. When you take finasteride and lower your DHT levels, the hair follicles can re-enter the growth phase. To do this, each hair follicle first enters the shedding phase, which is why finasteride causes hair shedding.
As your hair follicles shed hairs, this makes room for new, healthier hairs to grow.
When does finasteride hair shedding start?
Finasteride hair shedding usually happens in the first few months of treatment but can happen earlier. Remember, this occurs to make way for stronger hair strands, leading to a fuller, thicker head of hair.
How long does finasteride hair shedding last?
Hair shedding triggered by finasteride should only last around 2 weeks. If you notice that your hair shedding lasts longer than a month, speak to your doctor.